DA Seal
San Joaquin County
District Attorney's Office

COMMUNITY ALERT!
Fentanyl Use on the Rise in San Joaquin County

Young people are the primary targets of fentanyl pill sales marketed as pain pills, or other pills to energize, such as Oxycodone, Percocet, Ritalin, and others. Taking pills with unknown and unconfirmed content under any circumstance can have deadly consequences.  By knowingly or unknowingly taking pills containing Fentanyl, a person can easily overdose - even with a small amount of the drug in the pill – it is fatal  

Medical examiners warn people not take any pill that they did not get directly from a pharmacy. Do not take any pills offered by a friend or purchased by others. If you are going to use drugs, don’t use them alone — most overdose deaths happen when there is no one there to get help. If anything goes wrong, call 911 right away and stay with the person until help arrives.

If someone cannot be woken up, or is snoring or breathing irregularly after taking unknown pills or powder, call 911 immediately. Narcan (Naloxone) can reverse an overdose and be lifesaving. Call 911 immediately if administering Narcan to someone who cannot be awakened.

Fatal Dose of Fentanyl Fentanyl is a powerful synthetic opioid that is similar to morphine but is 50 to 100 times more potent.  It is a prescription drug that is also made and used illegally. Like morphine, it is a medicine that is typically used to treat patients with severe pain, especially after surgery. It is also sometimes used to treat patients with chronic pain who are physically tolerant to other opioids. Tolerance occurs when you need a higher and/or more frequent amount of a drug to get the desired effects.

In its prescription form, fentanyl is known by such names as Actiq®, Duragesic®, and Sublimaze®.  Street names for illegally used fentanyl include Apache, Dance Fever, Friend, Goodfellas, Jackpot, Murder 8, and Tango & Cash.

There has been an unfortunate upward trend in San Joaquin County with 32 deaths reported during the FY 2019-2020. According to the Manteca Bulletin, San Joaquin County has one of the highest death rates from opioid overdoses in California. We had 2½ times the rate of Sacramento County in 2017.

While fentanyl and other synthetic opioids are used in prescription drugs, these substances are increasingly being illegally manufactured and distributed alongside—or mixed with—illegal drugs like heroin. Many opioid-related deaths involve more than one type of drug. Exposure to even small amounts can cause an overdose and death. It can kill in a matter of minutes.

According to an article appearing in the Stockton Record, San Joaquin County has experienced several fentanyl-related overdose deaths over the past year, including three over the holidays, according to the San Joaquin County Metro Narcotics Task Force. In most cases, narcotics task force officers found round blue pills with the letter M; and the number 30; on either side on the decedent person or in their residence, authorities said in a news release Friday. The pills have the same markings as pharmaceutical pills, but most have been found to be poorly made, with nicks and burrs commonly on counterfeit pills. The counterfeit pills are being pressed with fentanyl and binders, either acetaminophen or caffeine.  Illegal drugs or prescription drugs obtained illegally have the highest risk because you cannot be sure what is in it or how strong it is.

Fentanyl ExamplesMany of the fake oxycodone pills are blue, circular tablets marked with a letter “M” inside a square on one side, and the number “30” on the other. Fentanyl is also available in a powder form which is as dangerous and deadly.

Taking fake pills in any circumstance could have deadly consequences. The medical examiner warns people not take any pill that they did not get directly from a pharmacy. Do not take any pills offered by a friend or purchased by others. If you are going to use drugs, don’t use them alone — most overdose deaths happen when there is no one there to get help. If anything goes wrong, call 911 right away and stay with the person until help arrives.

If someone cannot be woken up, or is snoring or breathing irregularly after taking unknown pills or powder, call 911 immediately. Narcan (Naloxone) can reverse an overdose and be lifesaving. Call 911 immediately if administering Narcan to someone who cannot be awakened.

Overdoses have increased during the past year due to the forced isolation and job losses brought on by the Covid-19 pandemic. This situation has caused increased stress that can lead to increases in alcohol and substance abuse. Fear and anxiety can be overwhelming and cause strong emotions.

If you or someone you care about is starting to use alcohol or other substances, or is increasing their use during the COVID-19 pandemic, here are a few suggestions from the CDC website that may help:

  • Contact your healthcare provider.
  • Locate virtual  treatment and recovery programs.
  • Medication-assisted treatment for alcohol or opioid use disorders may be an option.
  • Take medicine as prescribed and continue your therapy, treatment, or support appointments (in person or through telehealth services) when possible.
  • Call the National Drug and Alcohol Treatment Referral Routing Service (1-800-662-HELP) to speak with someone about an alcohol or substance use problem.

Drug FreeThere are healthier ways to deal with stress and anxiety, such as:

  • Take breaks from watching, reading, or listening to news stories, including those on social media. It’s good to be informed, but hearing about the pandemic constantly can be upsetting. Consider limiting news to just a couple times a day and disconnecting from phone, tv, and computer screens for a while.
  • Take care of your body.
  • Take deep breaths, stretch, or  meditate.
  • Try to eat healthy, well-balanced meals.
  • Exercise regularly.
  • Get plenty of sleep.
  • Avoid  excessive alcohol, tobacco, and substance use.
  • Continue with routine preventive measures (such as vaccinations, cancer screenings, etc.) as recommended by your healthcare provider.
  • Get vaccinated with a COVID-19 vaccine when available.
  • Make time to unwind. Try to do some other activities you enjoy.
  • Connect with others.  Talk with people you trust about your concerns and how you are feeling.
  • Connect with your community- or faith-based organizations. While social distancing measures are in place, try connecting online, through social media, or by phone or mail.
  • Contact the County Behavioral Health Services Department - help is always available.